What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 20, 1:12 PM EST, 4 hours 43 minutes earlier.
Area forecast discussion, Jul 20, 1:12 PM EST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
212 PM EDT Sat Jul 20 2024
...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE...
.NEAR TERM...
Issued at 200 PM EDT Sat Jul 20 2024
For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf
Broad 500 mb troughing extends over the Great Lakes southward to
the lower MS Valley. Some weak mid level vort lobes are forecast
to move across AL and parts of GA ahead of the trough in southwest
flow aloft. Plenty of moisture exists with regional analyses
showing PWATS of 1.9 to 2.1 inches. Max temps continue as forecast
in the lower 90s, with heat indices generally near 108 or less,
just below advisory. Showers and storms should become more numerous
and possibly widespread during the peak time frame from 4 PM-8 PM
and then translate offshore into coastal waters. Main threats
will be strong wind gusts and frequent lightning. SPC continues to
highlight a marginal risk of severe storms mainly across
southeast GA through the evening, mainly for a locally damaging
wind gust. Some lingering showers and isolated to scattered
tstorms likely around from 9pm to midnight before nearly
dissipating by 1 am. Some light patchy fog possible but not
expected to be mentioned in the forecast text. Lows tonight in the
71 to 76 deg range.
&&
.SHORT TERM...
(Sunday through Monday night)
Issued at 200 PM EDT Sat Jul 20 2024
High pressure will be located east northeast of the region through
this period. The location of the high is significant, as the flow
around it will help to dictate the direction storms moves. This past
week, the high has been located to the east, with weak troughing to
the northwest. This pattern produced a southwest flow, and pushed
convection toward the east coast each afternoon, with the east coast
sea breeze largely stuck near the coast.
However, with the high to the east northeast, the prevailing flow
will be from the south southeast this period. Convection this
period, with initiate in the early afternoon hours of Sunday and
Monday once diurnal heating provides enough instability. This
convection will then be aided, and pushed inland by both the east
coast sea breeze and to a lesser extent by the Gulf sea breeze.
The sea breezes will then meet toward the center of the forecast
area Sunday, where the greatest chance for mid to late afternoon
convection will occur. On Monday afternoon, the east coast sea
breeze will push a little further inland due to the high being a
little further to the northeast, yielding a more southeast flow
overall. Therefore, the sea breeze merger should take place closer
to the I75 corridor, where the greatest potential for convection
will exist in the mid to late afternoon hours. While, a few storms
can not be ruled out near the east coast, the chance will be much
lower this period, than this past week.
The convective activity will diminish during the evening hours each
day, with dry nights forecast.
Temperatures will trend a little above normal this period.
&&
.LONG TERM...
(Tuesday through next Saturday)
Issued at 200 PM EDT Sat Jul 20 2024
The high will remain centered to the east northeast through at least
Thursday night, continuing the flow from the south southeast. This
will continue the convective routine, with storms bubbling up in the
early afternoon across the area, then being directed inland by the
sea breezes. The east coast sea breeze will again be dominant due to
help from the south southeast flow pattern. The breezes will merge
near the I75 corridor, where the convective maximum will occur each
afternoon. With loss of heating, convection will diminish during the
evening hours, with dry nights forecast.
Models are hinting at a pattern shift late in this period, as a
trough digs into the southeastern US, pushing the high back toward
the east again. If this pattern sets up, the area will be back in a
more southwest flow, with convection moving east northeast through
the day, and merger occurring closer to the east coast, with I95
corridor receiving the convective max later in the afternoon hours.
Temperatures will trend near to a little above normal this period.
&&
.AVIATION...
(18Z TAFS)
Issued at 125 PM EDT Sat Jul 20 2024
VFR clouds around at this time. A few showers and thunderstorms began
to develop by about 16z-17z. Have continued to advertise TEMPO groups
for TSRA this afternoon and into the evening, with just a slight
adjustment to delay timing near CRG, JAX, and SSI. Showers and
storms may contain brief wind gusts and low vsby to MVFR and IFR
in heavy rainfall. The activity will concentration near or over
the TAFs mainly in the 21z-01z time frame and then move offshore
after about 02z. Mainly VFR overnight except for some MVFR vsby
currently shown for VQQ. A repeat can be expected again Sunday for
showers and storms, mainly aftn hours again.
&&
.MARINE...
Issued at 200 PM EDT Sat Jul 20 2024
Southeast to south winds around 10-15 kt expected into the
evening and then shift more southwest by sunrise. A similar
situation on Sunday into Monday. Seas mainly 2-3 ft. Early next
week, the surface ridge will begin to shift a bit more northward,
allowing more south to southeast flow to prevail and result in
general sea conditions to nudge up from combo of wind waves and
an east- southeast wind sea. May also see some surges in southerly
winds up to near 15-20 kt for brief times (about 5 pm-10 pm) through
the entire period, but models are not in good agreement on this
and duration of this not likely to warrant headlines at this time.
The main concern for boaters will be offshore moving t-storms the
next couple of days, peaking in the aftn and evening hours.
Rip Currents: A low-end moderate rip current risk owing to a mix
of wind waves and swells of about 8-10 second periods from the
east. This is likely to continue on Sunday as well.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 73 91 73 93 / 50 60 40 70
SSI 77 88 78 90 / 70 40 50 50
JAX 75 93 75 94 / 50 70 30 60
SGJ 75 92 75 93 / 60 40 20 50
GNV 73 93 73 93 / 40 60 20 70
OCF 74 94 75 94 / 40 60 20 90
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
In the hours before
Special weather statement, Jul 20, 5:19 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
619 PM EDT Sat Jul 20 2024
FLZ024-GAZ162-163-165-166-264-350-364-202300-
Inland Nassau FL-Northeastern Charlton GA-Clinch GA-Inland Camden GA-
Western Charlton GA-Echols GA-Coastal Camden GA-Southern Ware GA-
619 PM EDT Sat Jul 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NASSAU...SOUTHERN
CAMDEN...SOUTHEASTERN ECHOLS...SOUTHEASTERN WARE...SOUTHEASTERN
CLINCH AND CHARLTON COUNTIES THROUGH 700 PM EDT...
At 619 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fargo, moving northeast at 5 mph.
HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Hilliard, Folkston, Woodbine, Fargo, Stephen Foster State Park,
Homeland, Kings Ferry, Needmore, Race Pond, and Dover Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3055 8195 3054 8224 3057 8222 3060 8270
3060 8273 3061 8274 3099 8243 3102 8149
TIME...MOT...LOC 2219Z 219DEG 5KT 3063 8261
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
NELSONLocal storm report, Jul 20, 5:26 PM EST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
626 PM EDT Sat Jul 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM Tstm Wnd Gst 4 NE Orange Park 30.22N 81.67W
07/20/2024 M46 MPH Duval FL AWOS
AWOS station KNIP Jacksonville Nas.
&&
sccSpecial weather statement, Jul 20, 5:27 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
627 PM EDT Sat Jul 20 2024
FLZ024-124-125-132-225-325-425-202315-
Eastern Clay FL-Western Duval FL-South Central Duval FL-
Inland Nassau FL-Trout River FL-Coastal Duval FL-Coastal Nassau FL-
627 PM EDT Sat Jul 20 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL NASSAU AND EASTERN
DUVAL COUNTIES THROUGH 715 PM EDT...
At 627 PM EDT, Doppler radar was tracking a strong thunderstorm over
San Marco, or over Jacksonville, moving northeast at 30 mph.
HAZARD...Wind gusts of 45 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jacksonville, Orange Park, Jacksonville International Arpt, Unf,
Mandarin, Arlington, Jacksonville Beach, Atlantic Beach, Yulee, and
Neptune Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3013 8164 3027 8179 3054 8173 3071 8149
3027 8140
TIME...MOT...LOC 2227Z 210DEG 24KT 3033 8164
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
NELSONSpecial weather statement, Jul 20, 5:33 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
633 PM EDT Sat Jul 20 2024
GAZ136-151>154-165-250-264-350-364-202300-
Pierce GA-Northeastern Charlton GA-Inland Glynn GA-Inland Camden GA-
Coastal Glynn GA-Western Charlton GA-Brantley GA-Wayne GA-
Northern Ware GA-Southern Ware GA-
633 PM EDT Sat Jul 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CAMDEN...
NORTHWESTERN GLYNN...SOUTHEASTERN PIERCE...BRANTLEY...EAST CENTRAL
WARE...SOUTHEASTERN WAYNE AND NORTHERN CHARLTON COUNTIES THROUGH 700
PM EDT...
At 633 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hickox, or 10 miles south of Nahunta, moving northeast at 30 mph.
HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Nahunta, Gardi, Hickox, Thalmann, Everett, Raybon, Waynesville, Race
Pond, Fort Mudge, and Braganza.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3132 8144 3096 8190 3096 8249 3161 8175
3160 8175 3161 8174 3158 8170 3156 8170
3155 8169 3154 8167 3150 8165 3147 8161
3145 8163 3140 8158 3133 8147 3134 8147
3133 8145 3133 8143
TIME...MOT...LOC 2233Z 211DEG 24KT 3106 8202
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
NELSONSpecial weather statement, Jul 20, 5:35 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
635 PM EDT Sat Jul 20 2024
GAZ134>136-151-152-202300-
Pierce GA-Bacon GA-Appling GA-Brantley GA-Wayne GA-
635 PM EDT Sat Jul 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PIERCE...NORTH
CENTRAL BRANTLEY...EAST CENTRAL BACON...WAYNE AND SOUTHEASTERN
APPLING COUNTIES THROUGH 700 PM EDT...
At 635 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jesup, moving northeast at 25 mph.
HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Jesup, Gardi, Screven, Odum, Offerman, Doctortown, and Broadhurst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3179 8195 3176 8194 3175 8191 3173 8191
3171 8188 3167 8185 3165 8181 3166 8181
3163 8179 3163 8177 3161 8177 3161 8175
3160 8175 3161 8174 3158 8170 3156 8170
3134 8202 3154 8231 3179 8199
TIME...MOT...LOC 2235Z 239DEG 21KT 3158 8194
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
NELSONSpecial weather statement, Jul 20, 5:44 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
644 PM EDT Sat Jul 20 2024
FLZ024-033-124-125-133-225-325-425-GAZ153-154-165-166-264-364-202330-
Coastal St. Johns FL-South Central Duval FL-Inland Nassau FL-
Western Duval FL-Trout River FL-Coastal Duval FL-Coastal Nassau FL-
Inland St. Johns FL-Northeastern Charlton GA-Coastal Glynn GA-
Inland Glynn GA-Inland Camden GA-Western Charlton GA-
Coastal Camden GA-
644 PM EDT Sat Jul 20 2024
...STRONG THUNDERSTORMS WILL IMPACT NASSAU...NORTH CENTRAL ST.
JOHNS...DUVAL...CAMDEN...GLYNN AND NORTHEASTERN CHARLTON COUNTIES
THROUGH 730 PM EDT...
At 644 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Nahunta to near Kingsland to Bayard. Movement
was northeast at 35 mph.
HAZARD...Wind gusts of 45 to 55 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Jacksonville, St. Marys, Kingsland, Brunswick, St. Simons Island,
Fernandina Beach, Hilliard, Folkston, Woodbine, and Callahan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3119 8125 3110 8137 3079 8142 3016 8132
3010 8157 3091 8210 3134 8147 3133 8144
3128 8139 3129 8139 3131 8134 3128 8132
3127 8122
TIME...MOT...LOC 2244Z 237DEG 31KT 3119 8198 3085 8171 3013 8150
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
NELSON